Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Have protein in urine due to high blood sugar in the past. Is there anything we can do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
My husband blood sugar was 461 in April of 2012. We immediately started a carb diet and ate like the diabetic doctor told us. His blood sugar is down to 93. His blood pressure and his cholesterol is perfect now. He was told that he now has protein in his urine. His doctor told him that there is no way to get rid of this protein and it was caused by his high sugar level in the past. Is there anything we can do??? Thank you.
Posted Sat, 25 Aug 2012 in Diabetes
Answered by Dr. Pavan Kumar Gupta 3 hours later
Hello and thanks for the query.
Before answering your question I would be needing certain informations from you so that I am in a better position to guide you.
Since when your husband is having diabetes?
What are the medications being taken by him at the moment?
What are the protein levels in his urine?
Is it micro or macroalbuminaria?
Have you got his 24 hours urine protein estimation done?
What are his kidney function tests report at the moment?
Has he been examined by an eye specialist?
Does he have any numbness in legs or any sign of peripheral neuropathy?

Waiting for your reply.
Above answer was peer-reviewed by
Follow-up: Have protein in urine due to high blood sugar in the past. Is there anything we can do? 18 hours later

He was told that he had diabetes in April of 2012. He had symtoms several months prior to this diagnosis. He took 1 Glipizide tablet daily, since April: but mainly controlled his sugar with a carb diet and he lost about 25 pounds since April. His blood sugar runs between 93 and 100 now. He also stopped taking his Cholesterol is also very good now. He is currently taking Allopurinol 300mg., Niaspan 500mg., Ocuvite vitamin, Bayer Aspirin 81mg., Calcium 1200mg. and D-3 800. The doctor said his kidney function was very good, and the protein was a small amount, but that he wouldn't be able to get rid of it. He hasn't had a 24 hour protein test done, but he does see an eye doctor once a year. He had two stigma surgeries done, and one caterac surgery done 2 years ago. Please let me know what you think. Thank you.
Answered by Dr. Pavan Kumar Gupta 14 hours later
It is  good that you are keeping your sugar,blood pressure and cholesterol in check.
Diabetic Nephropathy is long term microvascular complication of diabetes.
Loss of protein in urine is one of the indications of diabetic Nephropathy( DN ) but the amount of protein loss in urine is the deciding factor.
If the amount of protein loss in urine in 24 hours is less than 30 mg /day,it is normal and there is nothing to worry.
If the amount is between 30 to 300 mg/ day ,then it is called as microalbuminaria and although it is a potentially reversible state,the care has to taken so that it doesn't proceed to overt proteinuria( more than 300mg/day),which is a potentially XXXXXXX state as this generally leads to end stage renal failure in average time of 5 years from it's date of starting.
So better get your 24 hours protein in urine done to actually know the amount of protein loss.
If you are having microalbuminaria,then intensive control of hypertension and diabetes is required and either ACE inhibitors or ARB's are given even if your blood pressure is in normal range as it reduces the progression to diabetes 
Keep getting your eye examination every year.

I hope to have answered your query however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Follow-up: Have protein in urine due to high blood sugar in the past. Is there anything we can do? 19 hours later
Thank you so much. You have been very helpful.
Answered by Dr. Pavan Kumar Gupta 31 minutes later
God bless you and best of luck to you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor